Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 48, NWS Nashville, TN

April 22, 2005Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 22, 2005, 1:17 AM CDT for Davidson County, Williamson County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 1:17 AM CDT (06:17 UTC)
Expired
Apr 22, 2005, 1:45 AM CDT
In force
28 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 52 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 220619
SVROHX
TNC037-187-220645-
/O.NEW.KOHX.SV.W.0048.050422T0617Z-050422T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
117 AM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAVIDSON COUNTY IN TENNESSEE
  NORTHWESTERN WILLIAMSON COUNTY IN TENNESSEE

* UNTIL 145 AM CDT

* AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FAIRVIEW...OR ABOUT 14 MILES SOUTHEAST OF
  DICKSON...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLE MEADE...BY 145 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3602 8728 3586 8718 3603 8675 3622 8688

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:45 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 8:45 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
845 PM CDT THU APR 21 2005

.DISCUSSION...SURFACE BOUNDARY DRAPED WEST TO EAST ACROSS CENTRAL
KENTUCKY THIS EVENING...THEN RUNS BACK UP NORTH OF SAINT LOUIS.
OTHER BOUNDARIES EXIST ACROSS SOUTHERN MISSOURI. LARGE TEMP
DIFFERENCE ACROSS KY BOUNDARY WITH 70 DEGS AT RUSSELL SPRINGS
KENTUCKY AND 57 DEGS AT LEXINGTON. OHX DOPPLER SHOWING
ISOLATED CONVECTION IN MID STATE THIS EVENING. MEMPHIS DOPPLER
RADAR SHOWING MORE ORGAINIZED CONVECTION WORKING GENERALLY EAST
THROUGH WESTERN TN AT 01Z WITH MORE STORMS BACK IN EASTERN ARKANSAS.
LOOKS LIKE CONVECTION MOVING THROUGH WESTERN TN WILL TRY AND GET
INTO BENTON COUNTY BY 900 PM CDT AND STEWART BY 930 PM. ALSO
ISOLATED STORMS ARE BEGINNING TO DEVELOP IN SOUTHWEST MIDDLE TN. A
FEW STORMS COULD BECOME STRONG AND POSSIBLY SEVERE...ESPECIALLY
THE ONES CURRENTLY HEADED FOR BENTON AND STEWART COUNTIES.

00Z BNA RAOB SHOWS A RATHER STEEP MID-LEVEL LAPSE RATE BUT A WEAK
WIND FIELD AND WEAK WIND SHEAR. THE STEEP MID-LEVEL LAPSE RATES
COULD STILL CONTRIBUTE TO GENERATING STRONG TO POSSIBLY SEVERE STORMS
IN ISOLATED CELLS. OF SOME CONCERN IS THE AMOUNT OF CONVECTION REFIRING
ACROSS MISSOURI BETWEEN SAINT LOUIS AND KANSAS CITY. THIS ACTIVITY
COULD MAKE A RUN TOWARD THE MID STATE LATER TONIGHT. IF THIS HAPPENS
MID-WATCH COULD GET BUSY IN A HURRY.

WILL UPDATE ZONES AROUND 9 PM TO REMOVE EVENING WORDING AND MAKE
TWEAKS BASED ON LATEST RADAR TRENDS. WILL ALSO MENTION ISOLATED
SEVERE STORMS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREAT.

THE FOLLOWING DATA WAS PROCESSED FROM THE OHX SOUNDING 00Z 04/22/05

                      BNA
STABILITY
VIL OF THE DAY        37
500 MB TEMP:         -14.1
400 MB TEMP:         -26.3

SHOWALTER-INDEX        00
TROPOPAUSE (MB)       191

JJ GEORGES K-INDEX    32

LAPSE RATE (DEGC/KM)
700 TO 500 MB         6.4

MILLERS TOTAL TOTALS  50
     VERTICAL TOTALS  28
        CROSS TOTALS  22

THICKNESSES (METERS)
1000 TO 925            681
1000 TO 850 (1300)    1405
1000 TO 700 (2840)    3010
1000 TO 500 (5400)    5646
 850 TO 700 (1540)    1605

          700MB TEMP  2.8
          700MB WIND  325/17

MEAN WIND (DEGS/KTS)
SURFACE TO  5000 FT   280/06
5000 FT TO 10000 FT   310/09

HEIGHT (KFT MSL)
-20 ISOTHERM          21.4

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BOYD
01
Hazardous weather outlook, Apr 21, 11:08 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1108 PM CDT THU APR 21 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1108 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
MIDDLE TENNESSEE. THE AIR MASS WILL REMAIN UNSTABLE ACROSS MIDDLE
AND WESTERN TENNESSEE AND WESTERN KENTUCKY OVERNIGHT. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE OVERNIGHT...WITH THE PRIMARY THREAT BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FRIDAY.
A COLD FRONT IS EXPECTED TO MOVE INTO MIDDLE TENNESSEE FRIDAY
AFTERNOON. THUNDERSTORMS WILL DEVELOP AS THE FRONT APPROACHES...
AND A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS FRIDAY AND FRIDAY EVENING.

A SURGE OF SHARPLY COLDER AIR WILL PUSH INTO MIDDLE TENNESSEE
DURING THE DAY SATURDAY. WELL BELOW NORMAL TEMPERATURES ARE FORECAST
FOR SATURDAY NIGHT AND EARLY SUNDAY MORNING...WITH TEMPERATURES
IN THE LOW TO MID 30S EXPECTED. PROTECTION OF OUTDOOR PLANTS FROM
POSSIBLE FROST AND COLD TEMPERATURES WILL LIKELY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
ON FRIDAY.

BOYD
01

In the hours before

Local storm report, Apr 21, 9:19 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             8 WSW WAYNESBORO        35.28N 87.89W
04/21/2005  0.75 INCH        WAYNE              TN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL

&&

31
Special weather statement, Apr 21, 9:37 PM CDT, 3 hours 40 minutes before
TNZ028-063-064-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
937 PM CDT THU APR 21 2005

STRONG THUNDERSTORMS ARE MOVING THROUGH SOUTHEAST WILSON...NORTHERN
CANNON AND NORTHWEST DE KALB COUNTIES AT 935 PM. SMALL HAIL AND
GUSTY WINDS CAN BE EXPECTED AS THE STRONG STORMS PASS THROUGH THE
AREA.

BOYD
01
Special weather statement, Apr 21, 10:00 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1000 PM CDT THU APR 21 2005

TNZ056-058-093-094-220400-
LAWRENCE-LEWIS-PERRY-WAYNE-
1000 PM CDT THU APR 21 2005

...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE SOUTHWEST
CORNER OF MIDDLE TENNESSEE...

SMALL HAIL AND DANGEROUS LIGHTNING WILL CONTINUE TO BE A HAZARD
IN AN AREA OF STRONG THUNDERSTORMS LOCATED IN THE SOUTHWEST
CORNER OF THE MID STATE.  EARLIER THIS EVENING WESTERN WAYNE COUNTY
REPORTED DIME TO PENNY SIZE HAIL ASSOCIATED WITH THESE STORMS.
NATIONAL WEATHER SERVICE RADAR INDICATES THESE STORM HAVE DECREASE
IN INTENSITY DURING THE PAST FIFTEEN MINUTES.  HOWEVER...PERSONS
IN THE PATH OF THESE STORMS SHOULD STAY ALERT FOR THREATENING WEATHER
AS THESE STORMS APPROACH THEIR AREA.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:51 PM CDTSevere Thunderstorm WarningOHXWayne54 min
Apr 21, 11:07 PM CDTSevere Thunderstorm WarningOHXLawrence53 min
Apr 21, 11:43 PM CDTSevere Thunderstorm WarningOHXBenton47 min
Apr 22, 12:25 AM CDTSevere Thunderstorm WarningOHXMaury35 min
Apr 22, 4:23 AM CDTSevere Thunderstorm WarningOHXStewart37 min
Apr 22, 5:40 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
Apr 22, 6:44 AM CDTSevere Thunderstorm WarningOHXHickman, Williamson31 min
Apr 22, 7:04 AM CDTSevere Thunderstorm WarningOHXDavidson, Wilson26 min
Apr 22, 7:39 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson36 min
Apr 22, 3:48 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
Apr 22, 5:09 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren36 min
Apr 22, 5:24 PM CDTSevere Thunderstorm WarningOHXCannon21 min
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam34 min
Apr 22, 5:41 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy34 min
Apr 22, 5:44 PM CDTSevere Thunderstorm WarningOHXWarren31 min
Apr 22, 5:46 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee29 min
Apr 22, 5:50 PM CDTSevere Thunderstorm WarningOHXGiles25 min
Apr 22, 5:51 PM CDTSevere Thunderstorm WarningOHXFentress, Overton24 min
Apr 22, 6:01 PM CDTSevere Thunderstorm WarningOHXCoffee, Cumberland, Grundy, Van Buren, Warren, White29 min
Apr 22, 6:11 PM CDTSevere Thunderstorm WarningOHXFentress34 min
Apr 22, 6:25 PM CDTSevere Thunderstorm WarningOHXCumberland, Grundy, Van Buren, Warren, White35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.